Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 8, NWS Wilmington, NC

March 31, 1997Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 31, 1997, 12:53 AM EST for Georgetown County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 1997, 12:53 AM EST (05:53 UTC)
Expired
Mar 31, 1997, 1:25 AM EST
In force
32 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 5.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1997-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1997-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 310555 RRA
SVRILM
NCZ505-SCC043-310655-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1253 AM EST MON MAR 31 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 125 AM EST

IN NORTHEAST SOUTH CAROLINA

   ...GEORGETOWN

AND A SPECIAL MARINE WARNING EFFECTIVE UNTIL 155 AM EST
FOR THE SOUTH CAROLINA COASTAL WATERS FROM...

   ...MURRELLS INLET TO CAPE ROMAIN
 
AT 1253 PM A SEVERE THUNDERSTORM WAS ENTERING SOUTHERN GEORGETOWN
COUNTY SOUTH OF THE TOWN OF SAMPIT. MOVEMENT WAS NORTHEAST AROUND
40 MILES AN HOUR AND THIS STORM WILL AFFECT THE CITY OF GEORGETOWN
AROUND 115 AM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

IRELAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 8:11 PM EST, 4 hours 42 minutes earlier.

Area forecast discussion, Mar 30, 8:11 PM EST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
810 PM EST SUN MAR 30 1997

RAH/CAE: HAVE DELAYED ONSET OF SHOWERS AND EXPECT MOST ACTVTY AFTR
MIDNIGHT THRU 7 AM OVR CWA. WORDING/POPS/TEMPS APPEAR IN LINE WITH
TRENDS. RDU: ONLY QUESTION SHOULD THUNDERSTORMS BE MENTIONED NC CWA
ESPECIALLY COASTAL SECTIONS.

DSCN: STILL UNCLEAR HOW MUCH/WIDESPREAD PCPN WILL BE WITH FAST MOVG
SYS. ADAP SHOWING FNTL SYS JUST EAST OF APPLCNS WITH ELONGATED PRESSURE
FALL AXIS. WRM FNT GETTING LESS DEFINED AS WND FIELDS BECOME MORE SLY
AND DWPNTS SLOWLY RISE OVR WHOLE RGN. BEST GUESS WOULD PLACE IT VCNTY
CHS TO SW OF AHN.  ETA/NGM SHOWING MAX UVVS OVR CWA AT 06Z BUT THIS
LOOKS 3 TO 6HRS FAST. JUST SAW EVENING SOUNDINGS FOR FFC/CHS/GSO/MHX.
CHS/MHX STILL VERY DRY AND FFC MOIST ABV 750MB. SOME SUGGESTION
CRITERIA FOR WIND ADVSRY INLAND WILL BE MET MON AFTN AS SYS DEEPENS
TO N AND GRADIENT INCREASES.

CWF: LOOKS GOOD NO SUGGESTED CHANGES. CAE "AT WHAT POINT DO WE WE GO WITH
SCA? DATA NOT SUPPORTING THEM YET.
RWA

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.